Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 7, NWS Newport/Morehead City, NC

May 2, 2004Pitt County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 2, 2004, 2:42 PM EDT for Pitt County, North Carolina. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2004, 2:42 PM EDT (18:42 UTC)
Expired
May 2, 2004, 3:30 PM EDT
In force
48 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Pitt County, NC

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 6.7 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2004-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 380 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2004-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
380 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
567 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

671 
WUUS52 KMHX 021842
SVRMHX
NCC147-021930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
243 PM EDT SUN MAY 2 2004

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PITT COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 330 PM EDT

* AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF
  FARMVILLE...OR ABOUT NEAR SNOW HILL...AND MOVING NORTHEAST AT 50
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GREENVILLE AROUND 255 PM EDT...
  STOKES AROUND 305 PM EDT...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
STRUCTURE UNTIL IT PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3561 7715 3549 7750 3553 7752 3553 7756
      3562 7766 3579 7729 3578 7727 3575 7726
      3575 7721 3573 7718 3570 7720 3568 7718
      3566 7719

$$

21

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 10:26 AM EDT, 4 hours 16 minutes earlier.

Area forecast discussion, May 2, 10:26 AM EDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1027 AM EDT SUN MAY  2 2004

UPDATED GRIDS/ZFP TO GO WITH LIKELY POPS ALL BUT OUTER BANKS. RDR
SHOWS SHRA DVLPING FAIRLY QUICKLY OVER INLAND AREAS...WITH NO CAP
SEEN IN SOUNDING THIS TREND WILL CONT INTO AFTN.

PREV DISC:

.SHORT TERM...SATL SHOWS GOOD DEAL OF CLDS ACRS REGION AS BREAKS
QUICKLY FILL BACK IN. RDR SHOWS SEVERAL BANDS OF SHRA/ISOLD TSRA
ACRS REGION. EXPECT SCT SHRA AND TSRA TO CONT THROUGH THE AFTN. SPC
HAS MOVED SLIGHT RISK JUST WEST OF ERN NC AS MAIN BAND OF CONVECTION
LIKELY WONT DEVELOP TIL LATER TONIGHT AHEAD OF COLD FRONT. CERTAINLY
CANT RULE OUT LOCAL SEVERE STORMS ANYWHERE THIS AFTN IF CAN GENERATE
SOME DECENT INSTAB. OVERALL WILL NOT CHNG CRNT FCST WHICH HAS SCT
CONVECTION AND TEMPS IN THE UPR 70S TO LOW 80S.
&&

.MARINE...SEAS REMAIN AOA 6FT FROM HAT S WITH GOOD S/SW FLOW. TOUGH
CALL NRN WTRS AS FETCH IS LESS FAVORABLE HOWEVER HARD TO TELL HOW
BIG SEAS ARE 20 MILES OUT SO WL CONT SCA ALL WTRS. WL INCREASE WINDS
AND WAVES A BIT FOR SOUNDS AND USE SCEC FOR THIS AFTN WITH SCA
CONDITIONS TONIGHT.
&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...SCA ALL CSTL WATERS.
&&

RF
Hazardous weather outlook, May 2, 3:51 AM EDT, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
351 AM EDT SUN MAY 2 2004

NCZ029-044>047-079>081-090>095-098-103-104-030751-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
351 AM EDT SUN MAY 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

THUNDERSTORMS WILL REDEVELOP OVER THE REGION THIS AFTERNOON. LOCALLY
HEAVY RAINS ARE POSSIBLE IN THESE THUNDERSTORMS WITH PONDING OF WATER
POSSIBLE IN LOW LYING AREAS. THESE THUNDERSTORMS COLD BECOME QUITE
STRONG LATE THIS AFTERNOON...HOWEVER FORECAST WIND PROFILES AND A
LACK OF LOW LEVEL INSTABILITY INDICATE THAT THE STORMS WILL STRUGGLE
TO REACH SEVERE LIMITS. IF ANY STORMS DO BECOME MARGINALLY SEVERE THE
PRIMARY THREAT WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS WILL CONTINUE INTO EARLY MONDAY MORNING. SOME
OF THESE STORMS WILL PRODUCE LOCALLY HEAVY RAINS BEFORE ENDING BY
EARLY AFTERNOON. THESE LOCALLY HEAVY RAINS COMBINED WITH PREVIOUS
RAINS MAY RESULT IN SOME PONDING OF WATER IN LOW LYING AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON.

MLF

In the hours before

Special weather statement, May 2, 1:23 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
123 PM EDT SUN MAY 2 2004

NCZ029-044-079-090-091-021830-
DUPLIN NC-GREENE NC-LENOIR NC-MARTIN NC-PITT NC-
INCLUDING THE CITIES OF...BEULAVILLE...GREENVILLE...KENANSVILLE...
KINSTON...LA GRANGE...SNOW HILL...WALLACE...WARSAW AND WILLIAMSTON
123 PM EDT SUN MAY 2 2004

SCATTERED THUNDERSTORMS WILL MOVE RAPIDLY NORTHEAST ACROSS THE
COASTAL PLAIN COUNTIES OF EASTERN NORTH CAROLINA THROUGH 230 PM. A
FEW OF THESE STORMS WILL CONTAIN TORRENTIAL DOWNPOURS OF AN INCH OF
RAIN PER HOUR, CLOUD TO GROUND LIGHTNING, AND WINDS GUSTING TO 40 TO
50 MPH. THE AREA WITH THE BEST CHANCE OF GETTING THESE STORMS WILL BE
ACROSS THE NORTHWEST PART OF DUPLIN COUNTY, AND THE WESTERN PARTS OF
LENOIR, GREENE, PITT, AND MARTIN COUNTIES.

12

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 2:26 PM EDTSevere Thunderstorm WarningMHXGreene34 min
May 2, 3:03 PM EDTSevere Thunderstorm WarningMHXMartin42 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.